Alert archive / Alabama / Wind Advisories in 2020

Wind Advisory 15, NWS Birmingham, AL

December 23, 202039 counties in Alabama

NWS Birmingham, AL issued this wind advisory at Dec 23, 2020, 2:43 PM CST for 39 counties in Alabama. It took effect at Dec 23, 2020, 6:00 PM CST. It was in force for 24 hr.

The area

The counties it named.

The facts

Issued
Dec 23, 2020, 2:43 PM CST (20:43 UTC)
In effect from
Dec 23, 2020, 6:00 PM CST
Expired
Dec 24, 2020, 6:00 PM CST
In force
24 hr
Issued by
NWS Birmingham, AL
All 39 counties

Autauga County, AL, Barbour County, AL, Bibb County, AL, Blount County, AL, Bullock County, AL, Calhoun County, AL, Chambers County, AL, Cherokee County, AL, Chilton County, AL, Clay County, AL, Cleburne County, AL, Coosa County, AL, Dallas County, AL, Elmore County, AL, Etowah County, AL, Fayette County, AL, Greene County, AL, Hale County, AL, Jefferson County, AL, Lamar County, AL, Lee County, AL, Lowndes County, AL, Macon County, AL, Marengo County, AL, Marion County, AL, Montgomery County, AL, Perry County, AL, Pickens County, AL, Pike County, AL, Randolph County, AL, Russell County, AL, Shelby County, AL, St. Clair County, AL, Sumter County, AL, Talladega County, AL, Tallapoosa County, AL, Tuscaloosa County, AL, Walker County, AL, Winston County, AL

The radar

The Birmingham radar (KBMX), 22 km from the middle of the area, began a volume at 20:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 8.7 hours before the alert went out and 23 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2020-12-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2020-12-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 162 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2110 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
162 m²/s²
0-3 km storm-relative helicity
248 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

145 
WWUS74 KBMX 232043
NPWBMX

URGENT - WEATHER MESSAGE
National Weather Service Birmingham AL
243 PM CST Wed Dec 23 2020

ALZ011>015-017>050-241200-
/O.NEW.KBMX.WI.Y.0015.201224T0000Z-201224T1800Z/
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-
Cherokee-Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-
Talladega-Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-
Coosa-Tallapoosa-Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-
Montgomery-Macon-Bullock-Lee-Russell-Pike-Barbour-
Including the cities of Hamilton, Sulligent, Vernon, Fayette, 
Double Springs, Jasper, Oneonta, Gadsden, Anniston, Centre, 
Heflin, Carrollton, Tuscaloosa, Birmingham, Hoover, Columbiana, 
Pelham, Alabaster, Pell City, Moody, Talladega, Sylacauga, 
Ashland, Roanoke, Livingston, Eutaw, Greensboro, Moundville, 
Marion, Centreville, Clanton, Rockford, Alexander City, 
Dadeville, Valley, Lanett, Lafayette, Demopolis, Linden, Selma, 
Prattville, Fort Deposit, Hayneville, Wetumpka, Tallassee, 
Montgomery, Tuskegee, Union Springs, Auburn, Opelika, 
Phenix City, Troy, and Eufaula
243 PM CST Wed Dec 23 2020

...WIND ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO NOON CST
THURSDAY...

* WHAT...Winds 15 to 25 mph with gusts up to 35 mph expected.

* WHERE...All of Central Alabama.

* WHEN...From 6 PM this evening to noon CST Thursday.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.
  Any holiday decorations should also be tied down and secured.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
1 follow-up statement
938 
WWUS74 KBMX 241125
NPWBMX

URGENT - WEATHER MESSAGE
National Weather Service Birmingham AL
525 AM CST Thu Dec 24 2020

ALZ011>015-017>050-250000-
/O.EXT.KBMX.WI.Y.0015.000000T0000Z-201225T0000Z/
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-
Cherokee-Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-
Talladega-Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-
Coosa-Tallapoosa-Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-
Montgomery-Macon-Bullock-Lee-Russell-Pike-Barbour-
Including the cities of Hamilton, Sulligent, Vernon, Fayette, 
Double Springs, Jasper, Oneonta, Gadsden, Anniston, Centre, 
Heflin, Carrollton, Tuscaloosa, Birmingham, Hoover, Columbiana, 
Pelham, Alabaster, Pell City, Moody, Talladega, Sylacauga, 
Ashland, Roanoke, Livingston, Eutaw, Greensboro, Moundville, 
Marion, Centreville, Clanton, Rockford, Alexander City, 
Dadeville, Valley, Lanett, Lafayette, Demopolis, Linden, Selma, 
Prattville, Fort Deposit, Hayneville, Wetumpka, Tallassee, 
Montgomery, Tuskegee, Union Springs, Auburn, Opelika, 
Phenix City, Troy, and Eufaula
525 AM CST Thu Dec 24 2020

...WIND ADVISORY NOW IN EFFECT UNTIL 6 PM CST THIS EVENING...

* WHAT...Winds 15 to 25 mph with gusts up to 35 mph expected.

* WHERE...All of Central Alabama.

* WHEN...Until 6 PM CST this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result. Any holiday decorations should also be tied down and 
  secured.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this wind advisory went out at Dec 23, 1:47 PM CST, 56 minutes earlier.

Area forecast discussion, Dec 23, 1:47 PM CST, 56 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
147 PM CST Wed Dec 23 2020

.SHORT TERM...
/Updated at 1210 PM CST Wed Dec 23 2020/

Today through Christmas Eve.

An active short-term forecast period is in store for Central
Alabama as a potent upper low and associated trough dive southeast
out of the High Plains and Central Rockies into the Midwest and
Southern plains by this evening. Expect the broad trough to move
over the area during the day on Thursday. Ahead of the approaching
trough, a sharp arctic front will quickly advance southeast from
the Central Plains into our northwest counties toward midnight
tonight. The front will quickly progress through the area, exiting
our southeast counties around mid morning on Thursday. A warm
front is expected to move into the area from the southwest and
south tonight, aided by an increasing Low Level Jet with speeds
from 35-45 kts in the lower levels. A surface low is progged to
develop over Southeast Louisiana tonight and quickly progress with
the front northeast to move across the far southern counties
overnight into Thursday morning.

A wind advisory will likely be needed by this evening through much
of the day on Thursday.

This afternoon and evening.

Expect Increasing clouds from west to east this afternoon with a
few showers west early afternoon followed by increasing rain
chances west, gradually expanding eastward with time over the
duration of the afternoon hours. Highs will range from near 60
north to the mid 60s south. Generally southerly winds will
increase from 6-12 mph early this afternoon to the 10-20 mph
range late this afternoon coinciding with the higher winds moving
into the area off the surface.

Tonight.

Expect rain showers to continue to increase tonight and be
maximized along and just ahead of the arctic front as it moves
through the area tonight. Mentioned a slight chance of thunder in
the vicinity/ahead of the front due to the strong dynamics and
quickly falling heights yielding steepening lapse rates. Any
storms that develop across our central and northern counties would
likely be elevated in nature. Strong winds 20-40 mph will be
possible ahead and along the front with the combination of a
tightening pressure gradient along with strong winds aloft. There
is a limited risk generally across our far southern counties,
generally along and U.S. Highway 80 corridor for enough potential
surface-based instability for some surface-based convection. There
will be a non-zero tornado risk that will be more likely closer to
the Gulf of Mexico, but nonetheless, bears monitoring as the
expected surface low track from Louisiana into Georgia will help
enhance surface convergence and upward vertical motion in lieu of
otherwise meager instability values. Maximum temperatures on
Thursday will likely be achieved after midnight tonight with
temperatures falling through the day for much of the forecast
area. Temperatures will remain above freezing through the
overnight and early Thursday morning hours across the forecast
area.

Christmas Eve.

Showers with the potential of a few storms will continue to move
across the area early Thursday morning with highest PoPs becoming
increasingly confined to areas east of Interstate 65 after
sunrise. Lingering showers are expected across much of the area
through noon through with clouds slow to decrease in coverage from
west to east. Any concern for surface-based storms will be
confined to areas generally along and south of the Interstate 85
corridor from early to mid morning. Temperatures will remain in
the 30s across the far north and northwest through the day while
temperatures will fall from the 50s into the 30s through the
afternoon and into the early evening hours elsewhere. Winds will
shift behind the front from the northwest from generally 15-25 mph
at times. This will create wind chill readings ranging from the 20s
to the 30s through much of the day on Thursday. It remains a
question of remaining available moisture, but there remains
potential for some light flurries across the north and northeast
counties later Thursday afternoon and into Thursday night. While
ground temperatures are cooling, it remains well above freezing so
no concerns on blacktop/ground surfaces. The combination of much
drier arctic air and breezy/windy conditions through the day will
encourage evaporation of water on surfaces. The concern toward
sunset and overnight Christmas Eve will be any elevated surfaces
(bridges/overpasses) that have residual water on them will rapidly
freeze, creating slick hazardous driving conditions. Lows will be
frigid with readings in the mid to upper teens northwest to the mid
20s southeast. Lighter northwest winds will produce wind chill
readings in the teens to potentially single digits north and
northwest early Christmas Morning with readings in the teens
elsewhere.

05

.LONG TERM...
/Updated at 0147 PM CST Wed Dec 23 2020/

Updates to the long-term forecast this afternoon mainly include a
continued downward trend in temperatures Christmas Day and on
Saturday morning, as the arctic airmass takes hold over the
region. We could definitely see some spots across our northern
counties struggle to reach the freezing mark. In addition, wind
chills Christmas morning will be frigid to say the least. Strong
northwesterly winds will drop wind chills down into the teens, and
we could see a few wind chills in the single digits in some
isolated locations. All other forecast details remain in tact for
a very cold Christmas of 2020 here in Central Alabama.

56/GDG

Previous long-term discussion:
/Updated at 0335 AM CST Wed Dec 23 2020/

Thursday night through Tuesday.

Deep/cold mid and upper-level trough will move overhead Thursday
night, with an embedded 520 decameter upper low forming over the
Ohio Valley. Chilly 500mb temperatures colder than -30C will move
over North Alabama. Strong cold air advection will also be occurring
on the back side of low pressure deepening over the Mid-Atlantic and
Northeast. Forecast sounding indicate steep low-level lapse rates
with some spokes of moisture and lift moving through that would be
supportive of stratocumulus development. With this cloud layer
collocated with the dendritic growth zone, it won't take much lift
to squeeze out some snow flurries, and high res guidance does
indicate some reflectivity streamers. Added in a mention of isolated
to widely scattered snow flurries to the forecast for Thursday
night. Can't completely rule out very localized light accumulations
in the northeast if a heavier snow shower develops given the cold
temperatures.

Low temperatures will be driven more by cold advection rather
than radiational cooling, as winds will stay up overnight, but will
still fall well into the 20s with some teens across the far north.
Wind chills by Christmas morning will be in the teens areawide, with
a few upper single digit wind chills in the far north. A partially
modified Arctic air mass will be overhead on Christmas day with
850mb temperatures around -10C to -14C and dew points in the single
digits and teens. Highs will stay in the 30s across the north and
some higher elevation areas won't get out of the low 30s. Cool
northwest winds will keep wind chills in the 20s, so it won't be a
good day for outdoor activities. A surface ridge axis will move
overhead Friday night and with the continued low dew points ideal
radiational cooling conditions will be present. Continued to trend
low temperatures downward with upper teens to around 20F now
indicated. It's possible the typically cooler locations will be
colder than that, so will continue to monitor in case some areas end
up reaching hard freeze warning criteria (15F in several locations).

The deep trough will be exiting off to the northeast by Saturday and
the flow will become quasi-zonal with a few moisture starved
shortwaves moving through. Temperatures will gradually trend upward
through the weekend. A shortwave and associated surface low will
move through the Midwest and Great Lakes on Sunday, sending a cold
front towards the area Sunday night and Monday. Forcing will be
weakening along the front as it approaches since the shortwave will
be past the area, and moisture return will also be limited. Models
have trended less wet with this system so PoPs have trended
downward. Some areas in the east may drop to near freezing Sunday
evening, but should warm above freezing with increasing southwest
winds ahead of the front prior to any precipitation arriving. Models
begin to diverge regarding how far south the front makes it before
stalling. Another strong trough will approach the area just after
the current forecast period.

32/Davis

&&

.AVIATION...
18Z TAF Discussion.

VFR conditions will prevail through this afternoon followed by
rapidly deteriorating flying conditions.

Expect increasing clouds and lowering CIG's with time from west to
east as potent upper level trough over the High Plains and Central
Rockies quickly swings east into the region. An associated arctic
front will push into the area from the northwest from near
Midnight and move through the forecast area through early Thursday
morning.

CIGs will fall to near or under restrictive criteria through the
evening from west to east while rain showers will develop/expand
east with time across the area. Low-level winds will become gusty
later this afternoon and evening with speeds from 10-20 kts
followed by higher gusts closer to 30 kt possible just ahead/along
a line of showers with limited TS potential overnight. Northwest
winds will be gusty on Thursday, persisting through much of the
day with northwest winds 10-20 kts. Gradual increasing cloud bases
are expected, especially beyond this cycle with much colder and
drier air entering the state. Low-level wind shear will be a
concern due to strong winds off the surface due to an increasing
low-level jet with wind shear magnitudes 35-45 kts, especially over
the northern and eastern terminals late this afternoon through
early on Thursday morning.

05

&&

.FIRE WEATHER...

Dry conditions are expected through this morning, with rain chances
increasing late this afternoon and evening as a strong cold front
moves through the area Thursday. Widespread wetting rains are
expected through tomorrow. 20ft southerly winds will increase today,
up to 12-15mph, becoming northwesterly as the front moves through
the area. Winds remain elevated through Thursday. A colder and drier
airmass will spread into the area for Friday and Saturday, with RH
values in the low to mid 30s each afternoon.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     42  43  21  35  16 / 100  80  10   0   0
Anniston    44  49  22  37  19 / 100  90  10   0   0
Birmingham  40  42  23  36  19 / 100  70  10   0   0
Tuscaloosa  39  40  23  38  21 / 100  50  10   0   0
Calera      41  42  24  37  20 / 100  80  10   0   0
Auburn      53  56  25  37  21 /  60  90  10   0   0
Montgomery  48  54  25  40  21 /  90  90   0   0   0
Troy        55  60  27  40  21 /  50  90  10   0   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
None.

&&
Hazardous weather outlook, Dec 23, 2:42 PM CST, 1 minute before
Hazardous Weather Outlook
National Weather Service Birmingham AL
242 PM CST Wed Dec 23 2020

ALZ011>015-017>050-242345-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
242 PM CST Wed Dec 23 2020

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

A strong storm system will bring gusty winds to the region tonight.
Sustained winds of 15 to 25 mph with gusts up to 35 mph are expected.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Strong winds will continue through noon Thursday with the passage of
a cold front. Sustained winds of 15 to 25 mph with gusts up to 35
mph are expected.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management is not expected
at this time.

Nearby

Wind Advisories in Alabama, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.